Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 43, NWS Newport/Morehead City, NC

August 18, 2023Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 18, 2023, 10:58 AM EDT for Carteret County, North Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2023, 10:58 AM EDT (14:58 UTC)
Expired
Aug 18, 2023, 8:00 PM EDT
In force
9 hr
Issued by
NWS Newport/Morehead City, NC

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2023-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2023-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

287 
WHUS42 KMHX 181458
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1058 AM EDT Fri Aug 18 2023

NCZ195-196-190000-
/O.NEW.KMHX.BH.S.0043.230818T1458Z-230819T0000Z/
West Carteret-East Carteret-
1058 AM EDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Shackleford Banks and Bogue Banks beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:34 PM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
RJ

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 18, 9:41 AM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 18, 9:41 AM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
941 AM EDT Fri Aug 18 2023

.SYNOPSIS...
Stalled front over the region dissipates this morning while a
weak and moisture starved cold front pushes across the area
tonight with little fanfare. High pressure also begins to build
into the Eastern Seaboard tonight and into this weekend bringing
back mainly dry but warming conditions to ENC into at least the
middle of next week.

&&

.NEAR TERM /REST OF TODAY/...
As of 935 AM Friday... As expected, latest sounding for MHX
shows deep westerly flow, strong subsidence inversion aloft, and
ample dry air over the area with PWAT's sitting at 1.13 inches.
The area remains relatively cloud free this morning with just
some mid level clouds located along the OBX. Continue to expect
partly cloudy skies at best today and made no changes to the
forecast as of this update.

Previous Disc...An upper trough remains over the eastern
CONUS today while a stalled boundary dissipates across the
region. A drier airmass will build into the region today with
guidance showing PW values dropping to below 1.5". Deep westerly
flow and strong subsidence will keep dry conditions through the
day but steep low level lapse rates will allow for sct
afternoon cumulus clouds. Westerly sfc flow today will keep the
sea breeze near the coast and bring more comfortable dew point
temps into the mid 60s inland from the coast this afternoon.
Temps will be seasonably warm with highs in the lower 90s inland
and upper 80s along the coast.

&&

.SHORT TERM /TONIGHT/...
As of 3 AM Friday...A backdoor front will push approach the
area this evening and will push through the area after midnight.
A generally dry frontal passage is expected with broad
subsidence continuing to limit ascent but cannot rule out
frontal forcing to produce a very isolated shower, especially
near the coast. Most guidance keeps PoPs below 15% and will not
mention showers in the forecast except across the outer portions
of the coastal waters. Lows tonight expected in the mid to
upper 60s inland and low to mid 70s near the coast.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 4 AM Thu...Mainly dry weather this weekend through much
of next week as upper ridging/subsidence keeps precip chances
low through the extended period. High pressure building overhead
Saturday and Sunday will keep temps a few degrees above normal,
but the return of high pressure setting up offshore and ridging
south of the area early next week brings the return of well
above normal temps Monday and Tuesday. A cold front could dip
into the area Wednesday and Thursday, by little to no prefrontal
moisture advection means that the frontal passage will likely
be mostly dry, with temps remaining several degrees above
normal.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /Through Tonight/...
As of 730 AM Friday...Pred VFR conditions expected through the
TAF period. Expect mostly sunny skies this morning with
scattered afternoon Cu developing this afternoon, however, broad
upper level subsidence will keep conditions dry across the
region. SW winds will gust to around 15-20 kt this afternoon. A
backdoor cold front will push across rtes late tonight but a dry
airmass and upper level subsidence will continue limit showers
activity.

LONG TERM /Saturday through Tuesday/...
As of 330 AM Fri...VFR prevails this weekend through early next
week.

&&

.MARINE...
SHORT TERM /Through Tonight/...
As of 730 AM Friday...SW to W winds around 10-20 kt continues
across the waters with seas around 3-6 ft. Still seeing some
gusts to around 25-30 kt across the Pamlico Sound and waters
south of Oregon Inlet where seas are also up to 6 ft and will
continue the SCA for into mid to late morning morning.

Gradients relax a touch late this morning and afternoon but
still expect SW to W winds around 10-20 kt, just with less gusts
in excess of 25 kt. A backdoor cold front will push across the
waters late tonight with winds becoming northerly around 10-15+
kt toward daybreak. Seas expected to drop below 6 ft by late
morning and continue around 3-5 ft this afternoon and tonight.

LONG TERM /Saturday through Tuesday/...
As of 330 AM Fri...Generally favorable marine conditions, with
light winds and 2-4 ft seas prevail through the weekend and
into early next week as high pressure gradually builds overhead,
then offshore.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 11 AM EDT this morning for AMZ152-
     154-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...SK/RCF
SHORT TERM...SK
LONG TERM...CB
AVIATION...SK/CB
MARINE...SK/CB
Hazardous weather outlook, Aug 18, 4:35 AM EDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
435 AM EDT Fri Aug 18 2023

NCZ195-196-199-204-205-190845-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
435 AM EDT Fri Aug 18 2023

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-203-190845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
435 AM EDT Fri Aug 18 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.